Fentanyl Overdoses Rising Locally June 22, 2022
On the afternoon of June 20, 2022, the Coos Bay Police and Fire departments responded to three reports of drug overdoses, one of which was fatal. In all cases, we suspect the overdoses were the result of the powerful drug Fentanyl. Fentanyl is a synthetic opioid that is 50 times stronger than heroin and 100 times stronger than morphine. The frequency of drug overdoses seen by our departments as well as other local first responders has seemingly doubled.
Coos Bay Fire Department Battalion Chief Steve Takis reported his department administered Naloxone (a medicine that rapidly reverses an opioid overdose) 29 times in 2021 but has already administered Naloxone 25 times during 2022.
In June alone, North Coos Dispatch Center has had six overdose reports in the Coos Bay and North Bend area with four coming on June 20 and 21. The dangers of Fentanyl and other opioids are not reserved for only those using the drugs but pose a risk to those who may be in proximity as well.
The Coos Bay Police Department urges the public to be cautious and call 911 if they suspect someone is using or overdosing on these types of drugs since exposure in even tiny amounts can be extremely dangerous and even fatal.
Please read more about the dangers and signs of overdose of Fentanyl at: https://www.cdc.gov/stopoverdose/fentanyl/index.html